Iowa Advisory - New Synthetic Drug Threat
STATE OF IOWA
KIM REYNOLDS ADAM GREGG
GOVERNOR LT. GOVERNOR
For Immediate Release
Monday, July 17, 2017
Dr. Ed Bottei (800) 222-1222
Polly Carver Kimm (515) 281-6693
Paul Fedderson (515) 725-6300
Dale Woolery (515) 725-0310
Dangerous Counterfeit Pain Pills Found in Iowa
DES MOINES – The Iowa Department of Public Health, Department of Public Safety, Poison Control Center and Office of Drug Control policy issued an advisory today to warn Iowans of a new synthetic opioid drug threat recently discovered in Iowa.
Recent cases of counterfeit pain pills have been confirmed by the Iowa Division of Criminal Investigation’s (DCI) laboratory. Upon analysis in each case, pills made to resemble the prescription pain reliever oxycodone were found to contain more powerful and illicit synthetic opioids fentanyl and U-47700.
The four health and safety agencies issued the following joint statement:
“As the DEA warns, counterfeit pills like those found in Iowa that are not prescribed or dispensed by healthcare professionals may contain deadly amounts of fentanyls or other synthetic opioids. Because some illicit synthetic opioids can be highly lethal when touched or inhaled, Iowans are cautioned against handling or using prescription medicine, or anything resembling prescription medicine, if it’s not issued by an authorized health care provider. This warning also applies to law enforcement officers and other first responders who may come in contact with counterfeit drugs. Iowans are urged to talk with children about safe use of medicines, and report suspicious activity to local law enforcement. Recent cases are under investigation. Importantly, there is no cause for Iowans to be alarmed about prescription medicine obtained from licensed prescribers and pharmacies.”
Illicit synthetic opioids, such as U-47700 (aka “pink”) and other fentanyl analogs, are most often mixed in powder form with heroin. First identified in Iowa about two years ago, reports of these newer drugs and related overdoses have increased rapidly. Reports of counterfeit pain pills containing these more potent drugs began surfacing in other parts of the U.S. last year.
The Iowa Poison Control Center advises hospital and emergency medical service personnel to treat a synthetic opioid overdose the same as that of any other opioid overdose: maintain airway and ventilation; and know that larger than normal doses of naloxone (3-4 mg or more) may be needed to reverse the respiratory depressant effects of fentanyl, fentanyl derivatives and U-47700. All Iowans with questions about synthetic opioids can contact the Iowa Poison Control Center at 800-222-1222 or http://www.iowapoison.org.
Additional information about fentanyl analogs is available at http://pub.lucidpress.com/NDEWSFentanyl.
Additionally, Iowa’s DCI lab recently identified illicit synthetic opioids (fentanyl analogs) mixed with a synthetic cannabinoid, illustrating the potential danger of synthetic drug cocktails.